Crohn’s Disease Patient Requires Amputation Of All Extremities Following Colectomy


Septic Shock Colectomy Expert

This case involves a 33-year-old male patient with Crohn’s disease with a history of a hemicolectomy. For 2 years following the procedure, the patient tried multiple regiments to control his symptoms but continued to have 10-15 stool per day. A TPMT test was done and the results came back normal. The patient was then prescribed 50mg of 6-MP daily by his gastroenterologist. A week after his first dose, the patient presented to the emergency room with altered mental status, shortness of breath, and tongue swelling. On physical exam, the patient exhibited a patent airway. He was treated with epinephrine, pepcid, and solumedrol. He was then intubated for airway protection due to his increasing altered mental status. The patient quickly developed severe acidosis and acute kidney injury and was given fluids and bicarb. In spite of this treatment, the patient coded twice in the emergency room. He remained in the ICU on pressors during his first 24 hours of admission and his systolic blood pressure remained very low. The patient’s extremities began to feel cold and mottled with decreased peripheral pulses and necrotic digits. The patient eventually required amputations of all extremities.

Question(s) For Expert Witness

  • 1. How often do you treat angioedema?
  • 2. Are there signs and symptoms for which you treat with epinephrine or for which you might not?
  • 3. When a patient has a history and presents with symptoms and labs like the one in the case, what are you most concerned about?

Expert Witness Response E-097490

I treat approximately 1-2 cases per month but it can be variable. For ACE inhibitor induced angioedema, it seems to have a seasonal variation. As far as histaminergic/allergic angioedema, it is less common. Obviously, any signs of anaphylaxis, epinephrine is indicated – there are no strict contra indications (unless the patient has a documented allergy to perhaps the diluent used for the epinephrine administered. As far as angioedema, it all depends on the etiology. For bradykinin induced angioedema (ace inhibitor induced or hereditary angioedema), there is no role for the most part. For histaminergic/anaphylactic angioedema, it is first line therapy. Obviously, as an emergency physician, the airway is always the first priority followed by breathing and circulation (i.e. the “ABC’s”). Second, is determining a reversible cause. In this case, I would assume a rapid fingerstick blood sugar was performed simultaneously as the ABC’s are being addressed. This is basic emergency medicine practice. For if the glucose was low, this could potentially explain the patients altered mental status and if addressed quickly, might have averted the need for intubation.

RELATED EXPERT WITNESSES

Post Tags